Compazine is a drug used to treat severe nausea and vomiting. Compazine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Prochlorperazine is the poisonous ingredient in Compazine.
Compazine is found in these products:
Below are symptoms of a Compazine overdose in different parts of the body.
BLADDER AND KIDNEYS
- Unable to completely empty the bladder
EYES, EARS, NOSE, MOUTH, AND THROAT
- Blurred vision
- Dry mouth
- Nasal congestion
- Small pupils
- Yellow eyes
STOMACH AND INTESTINES
HEART AND BLOOD
MUSCLES AND JOINTS
- Muscle spasms
- Stiff muscles in neck, face, or back
- Coma (decreased level of consciousness and lack of responsiveness)
- Convulsions (seizures)
- Motor tics that the person cannot control
- Low body temperature
- Restlessness linked with repeated foot shuffling, rocking, or pacing
- Uncoordinated movement, slow movement, or shuffling (with long-term use or overuse)
- Changes in menstrual patterns
Some of these symptoms may occur even when the medicine is taken properly.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- When it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine to treat symptoms
- Tube through the nose into the stomach to empty the stomach (gastric lavage)
Compazine is fairly safe. Most likely an overdose will only cause drowsiness and some side effects such as uncontrolled movements of the lips, eyes, head, and neck for a short time. These movements may become ongoing if they are not treated quickly and correctly.
Rarely, a Compazine overdose can cause more serious symptoms, including heart rhythm disturbances. Full recovery is likely in all but the most serious cases.
Dershwitz M. Antipsychotics. In: Vincent J-L, Abraham E, Moore FA, Kochanek PM, Fink MP, eds. Textbook of Critical Care. 6th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 182.
Levine M, Burns MJ. Antipsychotic agents. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 38.
Wittler MA, Lavonas EJ. Antipsychotics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 161.
Reviewed By:Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency
or for the diagnosis or treatment of any medical condition. A licensed medical professional
should be consulted for diagnosis and treatment of any and all medical conditions. Call 911
for all medical emergencies. Links to other sites are provided for information only -- they
do not constitute endorsements of those other sites. © 1997-A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
The Agency for Health Care Administration (Agency) and this website do not claim the information on, or referred to by, this site is error free. This site may include links to websites of other government agencies or private groups. Our Agency and this website do not control such sites and are not responsible for their content. Reference to or links to any other group, product, service, or information does not mean our Agency or this website approves of that group, product, service, or information.
Additionally, while health information provided through this website may be a valuable resource for the public, it is not designed to offer medical advice. Talk with your doctor about medical care questions you may have.